Alert archive / Virginia / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 13, NWS Wakefield, VA

January 19, 1996City of Hopewell, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Jan 19, 1996, 9:54 AM EST for City of Hopewell, Virginia. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 19, 1996, 9:54 AM EST (14:54 UTC)
Expired
Jan 19, 1996, 11:00 AM EST
In force
66 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County City of Hopewell, VA

The radar

The Norfolk radar (KAKQ), 43 km from the middle of the area, began a volume at 14:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 2.9 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 1996-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 1996-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 398 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
524 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
398 m²/s²
0-3 km storm-relative helicity
402 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAKQ 191456 RRA
SVRAKQ
VAC570-037-033-149-670-730-191600-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
954 AM EST FRI JAN 19 1996
 
THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1100 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN CENTRAL VIRGINIA THE INDEPENDENT CITY OF
 
   ...COLONIAL HEIGHTS
 
IN EAST CENTRAL VIRGINIA
 
   ...CHARLES CITY COUNTY
 
IN NORTH CENTRAL VIRGINIA
 
   ...CAROLINE COUNTY
 
IN SOUTH CENTRAL VIRGINIA
 
   ...PRINCE GEORGE COUNTY
 
  AND THE INDEPENDENT CITIES OF
 
   ...HOPEWELL...PETERSBURG
 
AT 955 AM...A LINE OF THUNDERSTORMS WAS MOVING THROUGH CENTRAL VIRGINIA
ALONG THE I95 CORRIDOR. THE STORMS WERE MOVING EAST AT 35 MPH.
 
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...FREQUENT LIGHTNING
...LARGE HAIL AND VERY HEAVY RAIN. MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF YOUR HOME OR BUSINESS. REPORT SEVERE WEATHER TO
LOCAL LAW ENFORCEMENT OFFICIALS OR CALL THE NATIONAL WEATHER
SERVICE IN WAKEFIELD VA AT 1-800-737-8624.
 
ALBRIGHT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 19, 9:35 AM EST, 19 minutes earlier.

Area forecast discussion, Jan 19, 9:35 AM EST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
935 AM EST FRI JAN 19 1996

WBC...MAY NEED TO PULL BACK ON AFTN TEMP DROP.
RDU...NONE.

DISCN:
IMPRESSIVE SQLN MOVING THRU CWA ATTM.  ISOLD SVR RPRTS RECEIVED HERE
...BUT NOT AS WIDESPREAD AS 11/11/95 ATTM.  AMS STILL JUICY/UNSTBL AND
12Z UA DATA/SOUNDINGS SHOW IMPRESSIVE DYNAMICS WITH SYS.  CURRENT WW/S
LOOK GOOD.  COOLER AIR A LTL SLOWER TO MOVE IN THAN PREVIOUSLY THOUGHT.
STILL IN 50S IN ROA/BCB...SO MAY NOT REACH LOWER 30S MUCH OF CWA TIL
EVE.  REST OF FCST APPRS ON TRACK ATTM.

NO TIME TO SAY ANYTHING ELSE.

RIC     66/20      +0       ORF    71/27     +0
SBY     68/19      +0       ECG    70/27     +0

SAMMLER

In the hours before

Special weather statement, Jan 19, 6:22 AM EST, 3 hours 32 minutes before
MDZ021>025-501-VAZ048-049-060>100-501-NCZ012>017-030>032-102-504-
191415-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD VA
625 AM EST FRI JAN 19 1996

...SHARPLY COLDER AIR WILL BRING AN ABRUPT END TO OUR JANUARY THAW...

...STRONG THUNDERSTORMS AND GUSTY WINDS POSSIBLE TODAY...

A STRONG ARCTIC COLD FRONT WAS CROSSING THE APPALACHIAN MOUNTAINS
EARLY THIS MORNING. AHEAD OF THIS FRONT...GUSTY SOUTH WINDS WERE
PUSHING UNSEASONABLY WARM AND MOIST AIR INTO THE MIDATLANTIC STATES.
ALSO...SHOWERS AND THUNDERSTORMS COVERED THE REGION...SOME WITH
HEAVY RAIN AND VERY GUSTY WINDS. SHARPLY COLD AIR WILL FOLLOW THE
COLD FRONTAL PASSAGE...AND TEMPERATURES DURING THE MIDDAY AND
AFTERNOON WILL PLUMMET INTO THE UPPER 20S AND 30S ACROSS THE AREA.

AT 615 AM...SEVERAL BANDS OF SHOWERS WITH EMBEDDED THUNDERSTORMS
WERE MOVING EASTWARD ACROSS SOUTHWEST VIRGINIA AND WESTERN NORTH
CAROLINA...WHILE SCATTERED SHOWERS WERE OCCURRING NEAR THE ATLANTIC
COAST FROM EASTCENTRAL NORTH CAROLINA NORTHWARD TO THE LOWER
MARYLAND EASTERN SHORE. A LINE OF HEAVY SHOWERS AND THUNDERSTORMS
WAS LOCATED ACROSS WESTERN VIRGINIA...FROM NEAR SHENANDOAH TO
20 MILES WEST OF DANVILLE. THE SHOWERS AND THUNDERSTORMS WERE MOVING
NORTHEAST 20 MPH.

AS THE COLD FRONT APPROACHES AND CROSSES THE REGION TODAY...WINDS
WILL AVERAGE 15 TO 25 MPH WITH OCCASIONAL GUSTS TO 30 OR 35 MPH.
ANY SHOWER OR THUNDERSTORM THIS MORNING OR EARLY THIS AFTERNOON
COULD CONTAIN BRIEF WIND GUSTS OVER 50 MPH...RESULTING IN DAMAGE TO
TREES AND DOWNED POWER LINES.

ALBRIGHT
Special weather statement, Jan 19, 6:25 AM EST, 3 hours 29 minutes before
MDZ021>025-501-VAZ048-049-060>100-501-NCZ012>017-030>032-102-504-
191415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
625 AM EST FRI JAN 19 1996

...SHARPLY COLDER AIR WILL BRING AN ABRUPT END TO OUR JANUARY THAW...

...STRONG THUNDERSTORMS AND GUSTY WINDS POSSIBLE TODAY...

A STRONG ARCTIC COLD FRONT WAS CROSSING THE APPALACHIAN MOUNTAINS
EARLY THIS MORNING. AHEAD OF THIS FRONT...GUSTY SOUTH WINDS WERE
PUSHING UNSEASONABLY WARM AND MOIST AIR INTO THE MIDATLANTIC STATES.
ALSO...SHOWERS AND THUNDERSTORMS COVERED THE REGION...SOME WITH
HEAVY RAIN AND VERY GUSTY WINDS. SHARPLY COLD AIR WILL FOLLOW THE
COLD FRONTAL PASSAGE...AND TEMPERATURES DURING THE MIDDAY AND
AFTERNOON WILL PLUMMET INTO THE UPPER 20S AND 30S ACROSS THE AREA.

AT 615 AM...SEVERAL BANDS OF SHOWERS WITH EMBEDDED THUNDERSTORMS
WERE MOVING EASTWARD ACROSS SOUTHWEST VIRGINIA AND WESTERN NORTH
CAROLINA...WHILE SCATTERED SHOWERS WERE OCCURRING NEAR THE ATLANTIC
COAST FROM EASTCENTRAL NORTH CAROLINA NORTHWARD TO THE LOWER
MARYLAND EASTERN SHORE. A LINE OF HEAVY SHOWERS AND THUNDERSTORMS
WAS LOCATED ACROSS WESTERN VIRGINIA...FROM NEAR SHENANDOAH TO
20 MILES WEST OF DANVILLE. THE SHOWERS AND THUNDERSTORMS WERE MOVING
NORTHEAST 20 MPH.

AS THE COLD FRONT APPROACHES AND CROSSES THE REGION TODAY...WINDS
WILL AVERAGE 15 TO 25 MPH WITH OCCASIONAL GUSTS TO 30 OR 35 MPH.
ANY SHOWER OR THUNDERSTORM THIS MORNING OR EARLY THIS AFTERNOON
COULD CONTAIN BRIEF WIND GUSTS OVER 50 MPH...RESULTING IN DAMAGE TO
TREES AND DOWN POWER LINES.

ALBRIGHT
Special weather statement, Jan 19, 7:14 AM EST, 2 hours 40 minutes before
VAZ048-049-060>098-100-501-NCZ012>017-030>032-102-504-MDZ501-192015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD   VA
714 AM EST FRI JAN 19 1996

...SEVERE THUNDERSTORM WATCH #22 IN EFFECT THRU 2 PM FOR SOUTH
CENTRAL AND SOUTHEAST VIRGINIA...AND NORTHEAST NORTH CAROLINA...

...STRONG WINDS POSSIBLE TODAY...

A STRONG ARCTIC COLD FRONT WAS MOVING EAST OUT OF THE APPALACHIAN
MOUNTAINS THIS MORNING AND WILL REACH THE COASTAL WATERS EARLY THIS
AFTERNOON. AS THE FRONT COLLIDES WITH WARM AND HUMID AIR ACROSS THE
MIDDLE ATLANTIC REGION...NUMEROUS SHOWERS AND THUNDERSTORMS WILL
DEVELOP. EXPECT VERY HEAVY RAIN AND STRONG GUSTY WINDS...POSSIBLY OVER
55 MPH WITH ANY SHOWER OR THUNDERSTORM. STRONG WINDS COULD UPROOT TREES
AND BRING DOWN POWER LINES.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN
AND NEAR THE WATCH AREA. PERSONS SHOULD WATCH FOR THREATENING WEATHER
AND LISTEN TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION FOR
FURTHER INFORMATION.

WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

IF SEVERE WEATHER IS OBSERVED...CONTACT YOUR LOCAL LAW ENFORCEMENT
AGENCY AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL
WEATHER SERVICE. OR...CALL THE NATIONAL WEATHER SERVICE DIRECTLY AT
1-800-737-8624.

ALBRIGHT
Special weather statement, Jan 19, 7:14 AM EST, 2 hours 40 minutes before
VAZ048-049-060>098-100-501-NCZ012>017-030>032-102-504-MDZ021>025-
501-192015-

SPECIAL WEATHER STATEMENT---CORRECTED UGC
NATIONAL WEATHER SERVICE WAKEFIELD   VA
714 AM EST FRI JAN 19 1996

...SEVERE THUNDERSTORM WATCH #22 IN EFFECT THRU 2 PM FOR SOUTH
CENTRAL AND SOUTHEAST VIRGINIA...AND NORTHEAST NORTH CAROLINA...

...STRONG WINDS POSSIBLE TODAY...

A STRONG ARCTIC COLD FRONT WAS MOVING EAST OUT OF THE APPALACHIAN
MOUNTAINS THIS MORNING AND WILL REACH THE COASTAL WATERS EARLY THIS
AFTERNOON. AS THE FRONT COLLIDES WITH WARM AND HUMID AIR ACROSS THE
MIDDLE ATLANTIC REGION...NUMEROUS SHOWERS AND THUNDERSTORMS WILL
DEVELOP. EXPECT VERY HEAVY RAIN AND STRONG GUSTY WINDS...POSSIBLY OVER
55 MPH WITH ANY SHOWER OR THUNDERSTORM. STRONG WINDS COULD UPROOT TREES
AND BRING DOWN POWER LINES.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN
AND NEAR THE WATCH AREA. PERSONS SHOULD WATCH FOR THREATENING WEATHER
AND LISTEN TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION FOR
FURTHER INFORMATION.

WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

IF SEVERE WEATHER IS OBSERVED...CONTACT YOUR LOCAL LAW ENFORCEMENT
AGENCY AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL
WEATHER SERVICE. OR...CALL THE NATIONAL WEATHER SERVICE DIRECTLY AT
1-800-737-8624.

ALBRIGHT
Special weather statement, Jan 19, 7:17 AM EST, 2 hours 37 minutes before
VAZ048-049-060>098-100-501-NCZ012>017-030>032-102-504-MDZ501-192015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD   VA
714 AM EST FRI JAN 19 1996

...SEVERE THUNDERSTORM WATCH #22 IN EFFECT THRU 2 PM FOR SOUTH
CENTRAL AND SOUTHEAST VIRGINIA...AND NORTHEAST NORTH CAROLINA...

...STRONG WINDS POSSIBLE TODAY...

A STRONG ARCTIC COLD FRONT WAS MOVING EAST OUT OF THE APPALACHIAN
MOUNTAINS THIS MORNING AND WILL REACH THE COASTAL WATERS EARLY THIS
AFTERNOON. AS THE FRONT COLLIDES WITH WARM AND HUMID AIR ACROSS THE
MIDDLE ATLANTIC REGION...NUMEROUS SHOWERS AND THUNDERSTORMS WILL
DEVELOP. EXPECT VERY HEAVY RAIN AND STRONG GUSTY WINDS...POSSIBLY OVER
55 MPH WITH ANY SHOWER OR THUNDERSTORM. STRONG WINDS COULD UPROOT TREES
AND BRING DOWN POWER LINES.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN
AND NEAR THE WATCH AREA. PERSONS SHOULD WATCH FOR THREATENING WEATHER
AND LISTEN TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION FOR
FURTHER INFORMATION.

WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

IF SEVERE WEATHER IS OBSERVED...CONTACT YOUR LOCAL LAW ENFORCEMENT
AGENCY AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL
WEATHER SERVICE. OR...CALL THE NATIONAL WEATHER SERVICE DIRECTLY AT
1-800-737-8624.

ALBRIGHT
Special weather statement, Jan 19, 7:30 AM EST, 2 hours 24 minutes before
VAZ048-049-060>098-100-501-NCZ012>017-030>032-102-504-MDZ021>025-
501-192015-

SPECIAL WEATHER STATEMENT---CORRECTED UGC
NATIONAL WEATHER SERVICE WAKEFIELD   VA
714 AM EST FRI JAN 19 1996

...SEVERE THUNDERSTORM WATCH #22 IN EFFECT THRU 2 PM FOR SOUTH
CENTRAL AND SOUTHEAST VIRGINIA...AND NORTHEAST NORTH CAROLINA...

...STRONG WINDS POSSIBLE TODAY...

A STRONG ARCTIC COLD FRONT WAS MOVING EAST OUT OF THE APPALACHIAN
MOUNTAINS THIS MORNING AND WILL REACH THE COASTAL WATERS EARLY THIS
AFTERNOON. AS THE FRONT COLLIDES WITH WARM AND HUMID AIR ACROSS THE
MIDDLE ATLANTIC REGION...NUMEROUS SHOWERS AND THUNDERSTORMS WILL
DEVELOP. EXPECT VERY HEAVY RAIN AND STRONG GUSTY WINDS...POSSIBLY OVER
55 MPH WITH ANY SHOWER OR THUNDERSTORM. STRONG WINDS COULD UPROOT TREES
AND BRING DOWN POWER LINES.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN
AND NEAR THE WATCH AREA. PERSONS SHOULD WATCH FOR THREATENING WEATHER
AND LISTEN TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION FOR
FURTHER INFORMATION.

WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

IF SEVERE WEATHER IS OBSERVED...CONTACT YOUR LOCAL LAW ENFORCEMENT
AGENCY AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL
WEATHER SERVICE. OR..H.CALL THE NATIONAL WEATHER SERVICE DIRECTLY AT
1-800-737-8624.

ALBRIGHT

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 19, 7:45 AM ESTSevere Thunderstorm WarningAKQLunenburg, Mecklenburg60 min
Jan 19, 7:45 AM ESTSevere Thunderstorm WarningAKQPrince Edward60 min
Jan 19, 8:10 AM ESTSevere Thunderstorm WarningAKQCumberland, Fluvanna50 min
Jan 19, 8:27 AM ESTSevere Thunderstorm WarningAKQAmelia, Nottoway, Powhatan48 min
Jan 19, 8:27 AM ESTSevere Thunderstorm WarningAKQGoochland, Louisa48 min
Jan 19, 8:46 AM ESTSevere Thunderstorm WarningAKQBrunswick, Lunenburg, Mecklenburg59 min
Jan 19, 9:13 AM ESTSevere Thunderstorm WarningAKQChesterfield, Henrico, City of Richmond62 min
Jan 19, 9:13 AM ESTSevere Thunderstorm WarningAKQHanover62 min
Jan 19, 9:13 AM ESTSevere Thunderstorm WarningAKQDinwiddie62 min
Jan 19, 9:54 AM ESTSevere Thunderstorm WarningAKQCharles City, Prince George66 min
Jan 19, 9:54 AM ESTSevere Thunderstorm WarningAKQCity of Colonial Heights, City of Petersburg66 min
Jan 19, 9:54 AM ESTSevere Thunderstorm WarningAKQCaroline66 min
Jan 19, 10:16 AM ESTSevere Thunderstorm WarningAKQHanover, King and Queen, King William, New Kent59 min
Jan 19, 10:16 AM ESTSevere Thunderstorm WarningAKQHenrico59 min
Jan 19, 10:16 AM ESTSevere Thunderstorm WarningAKQEssex59 min
Jan 19, 10:46 AM ESTSevere Thunderstorm WarningAKQJames City, York59 min
Jan 19, 10:46 AM ESTSevere Thunderstorm WarningAKQIsle of Wight, Surry59 min
Jan 19, 10:59 AM ESTSevere Thunderstorm WarningAKQLancaster, Northumberland61 min
Jan 19, 10:59 AM ESTSevere Thunderstorm WarningAKQMiddlesex61 min
Jan 19, 11:45 AM ESTSevere Thunderstorm WarningAKQCity of Suffolk60 min
Jan 19, 11:45 AM ESTSevere Thunderstorm WarningAKQYork, City of Hampton, City of Newport News, City of Poquoson60 min
Jan 19, 11:45 AM ESTSevere Thunderstorm WarningAKQGloucester, Mathews60 min
Jan 19, 12:05 PM ESTSevere Thunderstorm WarningAKQCity of Chesapeake, City of Norfolk, City of Virginia Beach55 min
Jan 19, 12:17 PM ESTSevere Thunderstorm WarningAKQNorthampton58 min
Jan 19, 12:40 PM ESTSevere Thunderstorm WarningAKQAccomack65 min

Nearby

Severe Thunderstorm Warnings in Virginia, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.